Alert archive / Maryland / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Baltimore/Washington

April 28, 2002Anne Arundel County, Howard County, Montgomery County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 28, 2002, 6:59 PM EDT for Anne Arundel County, Howard County, Montgomery County, Maryland. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2002, 6:59 PM EDT (22:59 UTC)
Expired
Apr 28, 2002, 7:45 PM EDT
In force
46 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Anne Arundel County, MD, Howard County, MD, Montgomery County, MD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:00 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 28, 3:00 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
300 PM EDT SUN APR 28 2002

SHORT TERM (TNGT THROUGH MON NIGHT)...

MAIN FOCUS THIS PACKAGE WILL BE REMAINDER OF THIS AFTENROON AND
EARLY EVENING WITH POTENTIAL FOR SEVERE WEATHER. EXPECT SPC TO ISSUE
WATCHES COVERING MUCH OF OUR CWA W/IN NEXT HOUR OR SO. EARLIER
RAINFALL HAS MOVED EAST OF OUR CWA. SATL IMGRY SHOWS CLEARING
SWEEPING EASTWARD AND WITH TEMPERATURE WARMING WELL INTO THE 70S
ALONG WITH SFC DEW PTS IN M/U 60 RANGE...EXPECT CONTINUED
DESTABLILATION OF AIRMASS TO HELP CONTRIBUTE TO CONVECTION LATE THIS
AFTERNOON. SEVERAL INSTABILITY LINES TO OUR WEST...ONE OVER CNTRL OH
THE OTHER OVER ERN KY/SWRN WV...WILL HELP FOCUS LINES OF STORMS. EHI
FROM ETA 12Z BUFKIT SOUNDINGS MAX OUT AROUND 3.5...INDICATING
POTENTAL TORNADO THREAT THIS AFTERNOON. ANY SQUALL LINE THAT MOVES
ACROSS THE REGION LATER TODAY WILL ALSO BE CAPABLE OF PRODUCING HIGH
WINDS AS 800-500 WINDS ARE IN 50-70 KT RANGE.

FOR TONIGHT...COLD FRONT IN THE OH VALLEY WILL SWEEP THROUGH BUT
LEAVE PLENTY OF LOW LEVEL MOISTURE (3-5KFT). SO KEPT A MSTLY CLDY
FRCST FOR TONIGHT. TEMPS FROM MOS LOOK REASONABLE SINCE NOT MUCH
REAL COLD AIR TO ADVECT IN TONIGHT.

ON MON...EARLY MORNING UPR LVL TROUGH WILL SWING THROUGH THE AREA
AROUND 12Z...THEN THINGS SHOULD START TO CLEAR OUT...BUT WITH COLD
ADVECTION ALOFT...WL KEEP MORE CLOUDS IN THEN INDICATED BY MOS.

MON NIGHT...ETA MODEL HAS BEEN FAIRLY PERSISTENT IN KEEPING A CLOUD
DECK IN OVERNIGHT. THIS WILL KEEP MINS UP. HOWEVER...THINK THAT
CLOUDS WILL DECREASE AFTER MIDNIGHT...AND TEMPS WILL TAKE A DIVE FOR
MON NIGHT...BUT NO FREZ/FROST EXPECTED. -SMZ

LONG RANGE OUTLOOK...TUE THRU SUN...
HI PRES RDG MOVES E OFF CST WITH WAA OVR AREA TUE. CLD FNT AND LO
PRES AREA MOVE ACRS CWA WED BRINGING CHC RW-. FNTL ZONE STALLS
ACROSS VA/MD INTO THU WITH ANOTHER LO PRES CENTER MOVING ALONG IT.
LO PROGGED ACRS CWA THU BRINGING POTENTIAL FOR A GOOD RAIN. LOW
MOVES OFF CST BY THU NIGHT. ANOTHER LO PRES AREA OR WAVE ON THE FNT
MOVES ACRS THE VA CAPES FRI MORNING AND THEN HI PRES BUILDS IN SAT
AND SUN. -BMW

SVR TSTM WATCH EXPD SOON. FLOOD WATCH WRN ZONES WILL 330 PM.

.LWX...
DC...SCA TIDAL PTMC.
MD...SCA CHSPK BAY AND TIDAL PTMC.
VA...NONE.
WV...NONE.

WATSON

In the hours before

Local storm report, Apr 28, 5:43 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
543 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    MOUNT JACKSON             VA   WIND DAMAGE
04/28/02   SHENANDOAH                     *** 2 INJ ***
                                          FOUR HOUSES DAMAGED.
                                          ELDERLY COUPLE INJURED.
                                          REPORTED BY LAW ENFORCEMENT

0441 PM    BERGTON                   VA   .75 INCH HAIL
04/28/02   ROCKINGHAM

0445 PM    NEW MARKET                VA   WIND DAMAGE
04/28/02   SHENANDOAH                     TRACTOR TRAILER FLIPPED ON
                                          I-81.

CAS
Local storm report, Apr 28, 5:48 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
548 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 S MOUNT JACKSON         VA   TORNADO
04/28/02   SHENANDOAH                     I-81 MILE MARKER 268. DEBRIS
                                          ACROSS ROAD.REPORTED BY LAW
                                          ENFORCEMENT

CAS
Special weather statement, Apr 28, 6:10 PM EDT, 49 minutes before
VAZ027-028-030-031-WVZ050-055-282245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
610 PM EDT SUN APR 28 2002

...SEVERE THUNDERSTORM WARNING FOR HARDY COUNTY EXPIRED...
...TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM...

DOPPLER RADAR IN STERLING VIRGINIA IS TRACKING A THUNDERSTORM IN
EASTERN HARDY COUNTY WV MOVING INTO SHENANDOAH COUNTY VA. THIS STORM
IS PRODUCING VERY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. THE STORM
WILL CLIP THE SOUTHERN PORTION OF FREDERICK COUNTY...NORTHERN AND
CENTRAL SHENANDOAH COUNTY AND WILL MOVE INTO WARREN AND NORTHERN
PAGE COUNTY BY 630 PM.

BMW
Local storm report, Apr 28, 6:53 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
653 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 S MOUNT JACKSON         VA   TORNADO
04/28/02   SHENANDOAH                     MILE MARKER 268. DEBRIS
                                          ACROSS ROAD.REPORTED BY LAW
                                          ENFORCEMENT

0606 PM    5 W WARRENTON             VA   WIND DAMAGE
04/28/02   FAUQUIER                       LARGE TREE AND UTILITY
                                          POLES DOWN.

0635 PM    DALE CITY                 VA   1.75 INCH HAIL
04/28/02   PRINCE WILLIAM

0600 PM    NORMAN                    VA   WIND DAMAGE
04/28/02   CULPEPER                       TREE DOWN ON 522 NEAR 633.

0610 PM    NEW BALTIMORE             VA   .75 INCH HAIL
04/28/02   FAUQUIER

CAS
Local storm report, Apr 28, 6:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
658 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 S MOUNT JACKSON         VA   TORNADO
04/28/02   SHENANDOAH                     MILE MARKER 268. DEBRIS
                                          ACROSS ROAD.REPORTED BY LAW
                                          ENFORCEMENT

0606 PM    5 W WARRENTON             VA   WIND DAMAGE
04/28/02   FAUQUIER                       LARGE TREE AND UTILITY
                                          POLES DOWN.

0635 PM    DALE CITY                 VA   1.75 INCH HAIL
04/28/02   PRINCE WILLIAM

0600 PM    NORMAN                    VA   WIND DAMAGE
04/28/02   CULPEPER                       TREE DOWN ON 522 NEAR 633.

0610 PM    NEW BALTIMORE             VA   .75 INCH HAIL
04/28/02   FAUQUIER

0655 PM    INDIAN HEAD               MD   1.75 INCH HAIL
04/28/02   CHARLES

CAS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:23 AM EDTFlash Flood WarningLWXHighland3 hr
Apr 28, 4:38 PM EDTTornado WarningLWXRockingham, Shenandoah22 min
Apr 28, 4:59 PM EDTSevere Thunderstorm WarningLWXPage, Rappahannock, Shenandoah46 min
Apr 28, 5:48 PM EDTTornado WarningLWXCulpeper, Fauquier, Rappahannock27 min
Apr 28, 6:02 PM EDTSpecial Marine WarningLWX58 min
Apr 28, 6:13 PM EDTTornado WarningLWXFairfax, Fauquier, Prince William, City of Manassas32 min
Apr 28, 6:48 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William42 min
Apr 28, 7:05 PM EDTSpecial Marine WarningLWX85 min
Apr 28, 7:02 PM EDTTornado WarningLWXCalvert, Charles, Prince George's, Saint Mary's43 min
Apr 28, 7:44 PM EDTTornado WarningLWXCalvert31 min
Apr 28, 4:05 PM EDTSevere Thunderstorm WarningLWXGrant, Hardy40 min
Apr 28, 5:18 PM EDTSevere Thunderstorm WarningLWXGrant, Hardy42 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.